Hail, Gray
- When
- July 4, 2:45 PM CST to 2:52 PM CST
- Where
- Gray County, 1 mi S of Pampa to 1.49 mi NNE of Pampa
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 35.516, -100.970
Quarter to ping pong size hail fell across portions of Pampa.
Scattered thunderstorms developed during the afternoon across the southeast quarter of the Texas Panhandle along a residual outflow boundary. Sufficient instability led to some of these storms becoming severe with large hail and wind being observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Scattered thunderstorms developed during the afternoon across the southeast quarter of the Texas Panhandle along a residual outflow boundary. Sufficient instability led to some of these storms becoming severe with large hail and wind being observed. Later, during the evening, thunderstorms moving from eastern New Mexico congealed into a line across the western Texas Panhandle, with one severe gust reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 4, 12:44 PM CST, 2 hours 1 minute earlier.
Area Forecast Discussion National Weather Service Amarillo TX 144 PM CDT Sat Jul 4 2020 .SHORT TERM...Tonight through Sunday night A southwest to northeast oriented upper ridge from the southern Rockies and southwestern states into the central Plains states will continue to provide for a northwesterly flow aloft across the Panhandles through Sunday night. Embedded perturbations over the central and southern Rockies will track southeast and generate scattered to widespread convection this afternoon and tonight and again Sunday afternoon and Sunday night over the higher terrain and mountains of southern Colorado and northern New Mexico. Additional convection expected to develop ahead of the New Mexico and Colorado convection this afternoon in the moist and unstable airmass across the forecast area where lingering outflow boundaries from earlier convection from yesterday and the day before will help to initiate convective development along with strong diurnal heating. Some of the storms, mainly this evening and overnight tonight, could be severe with large hail and damaging winds the primary threats. CAPES of 1,000 to 2,000 J/KG and large DCAPES will support strong and damaging wind gusts and some hail as the main hazards. The increased cloud cover and chances for convection will hold high temps mostly in the 80s to near 90 for Sunday. Surface trough from the Panhandles northward into the central Plains states will also help in generating convection each afternoon and evening into the nighttime hours this 4th of July weekend. Schneider && .LONG TERM...Monday through Friday... The Panhandles are still in a prime position for the first half of the extended to continue the precip chances before drying out. Monday through Wednesday will see the mid to upper level pattern maintain the area in northwest flow aloft. Because models have become more consistent with this pattern, have continued to augment some precip chances into the dry blend for Tuesday and Wednesday across the west and northern sections. The shortwaves cruising through the area with negative PVA and continued low level surface moisture should be able to bring some chances for precip. Models remain uncertain at the tail end of the forecast period for placement of the high pressure system. Thus retained the dry blend. Monday and Tuesday could see storms that may become strong to severe with hail, winds, and flooding as the main issues. Beat && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 67 86 66 84 65 / 40 60 60 40 20 Beaver OK 68 91 67 88 65 / 20 60 50 30 10 Boise City OK 64 87 63 87 63 / 50 70 50 30 20 Borger TX 69 91 68 90 67 / 40 60 60 40 20 Boys Ranch TX 67 90 66 90 65 / 50 60 60 40 20 Canyon TX 67 87 65 85 64 / 40 60 60 40 20 Clarendon TX 70 87 68 84 67 / 50 50 60 40 20 Dalhart TX 65 87 64 88 63 / 70 60 50 30 20 Guymon OK 67 89 66 88 64 / 30 60 50 30 10 Hereford TX 67 88 65 87 64 / 40 50 60 40 20 Lipscomb TX 69 90 67 87 67 / 20 50 50 40 10 Pampa TX 67 87 66 85 65 / 30 60 60 50 20 Shamrock TX 70 88 68 85 67 / 30 40 50 40 20 Wellington TX 71 90 70 87 68 / 40 40 50 40 20 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 11/16
Hazardous Weather Outlook National Weather Service Amarillo TX 118 PM CDT Sat Jul 4 2020 OKZ001>003-TXZ001>020-317-050900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 118 PM CDT Sat Jul 4 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected across the Panhandles through tonight. A few of the storms may become severe with damaging winds and large hail as the main threats. Heavy rain may cause localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible across the Panhandles Sunday through Wednesday night. Some of the storms may become severe on Sunday with large hail and damaging winds the main threats. Heavy rain on Sunday and Monday may cause localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement National Weather Service Amarillo TX 237 PM CDT Sat Jul 4 2020 TXZ014-042000- Gray TX- 237 PM CDT Sat Jul 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAY COUNTY UNTIL 300 PM CDT... At 237 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Kingsmill, or 14 miles south of Pampa, moving east at 10 mph. Nickel size hail will be possible with this storm. Locations impacted include... Lefors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3523 10109 3543 10109 3549 10074 3522 10071 TIME...MOT...LOC 1937Z 262DEG 8KT 3534 10100 LFM
Special Weather Statement National Weather Service Amarillo TX 259 PM CDT Sat Jul 4 2020 TXZ013-014-042030- Gray TX-Carson TX- 259 PM CDT Sat Jul 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CARSON AND SOUTHWESTERN GRAY COUNTIES UNTIL 330 PM CDT... At 258 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Kingsmill, or 13 miles south of Pampa, moving northeast at 5 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Hail may accumulate on roadways causing hazardous travel. Locations impacted include... Lefors and Kingsmill. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3520 10094 3531 10117 3553 10110 3544 10076 TIME...MOT...LOC 1958Z 207DEG 5KT 3535 10103 LFM
Special Weather Statement National Weather Service Amarillo TX 312 PM CDT Sat Jul 4 2020 TXZ015-020-042045- Wheeler TX-Collingsworth TX- 312 PM CDT Sat Jul 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHEELER AND NORTHWESTERN COLLINGSWORTH COUNTIES UNTIL 345 PM CDT... At 312 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles north of Dozier, or 6 miles southwest of Shamrock. This storm was nearly stationary. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Shamrock, Dozier, Lela and Samnorwood. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3505 10048 3526 10049 3530 10022 3505 10014 TIME...MOT...LOC 2012Z 256DEG 3KT 3515 10033 LFM
Special Weather Statement National Weather Service Amarillo TX 342 PM CDT Sat Jul 4 2020 TXZ015-020-042115- Wheeler TX-Collingsworth TX- 342 PM CDT Sat Jul 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHEELER AND EASTERN COLLINGSWORTH COUNTIES UNTIL 415 PM CDT... At 342 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Lela to 9 miles northeast of Wellington. Movement was northeast at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Wellington, Shamrock, Dodson, Lutie, Twitty, Dozier, Lela and Samnorwood. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3475 10000 3475 10022 3533 10048 3550 10000 TIME...MOT...LOC 2042Z 230DEG 17KT 3526 10031 3491 10007 LFM
The Amarillo radar (KAMA), 74 km away, was scanning. The volume nearest the first event began at 20:44 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Quarter to ping pong size hail fell across portions of Pampa.
This gust was measured at the JA Ranch West Texas Mesonet station located 4 miles east of Palo Duro.
This gust was measured at the West Texas Mesonet station 11 miles south-southwest of Romero.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892269, 892275, 892276.